Article Text

PDF

Modified release verapamil induced cardiogenic shock
  1. U Nanda1,
  2. A Ashish2,
  3. H J F Why2
  1. 1University Hospital of North Staffordshire, Stoke on Trent, UK
  2. 2Queens Hospital, Burton on Trent, UK
  1. Correspondence to:
 Dr U Nanda
 Department of Respiratory Medicine, Royal Shrewsbury Hospital, Shrewsbury SY3 8XQ, UK; uttam_nandayahoo.com

Abstract

Cardiogenic shock due to acute myocardial infarction is commonly seen in the accident and emergency department. Refractory cardiogenic shock has been reported after a therapeutic dose of modified release verapamil with concomitant use of beta blocker, metoprolol, but not after a single therapeutic oral dose of modified release verapamil alone. We report what we believe to be the first case of potentially life threatening cardiogenic shock resulting from the myocardial depressant effect of a single therapeutic oral dose of modified release verapamil. The patient made a dramatic recovery minutes after an injection of intravenous calcium chloride. The case is a reminder of the negative inotropic effect of verapamil and how it should be treated.

  • ITU, intensive therapy unit
  • JVP, jugular venous pressure
  • cardiogenic shock
  • iv calcium chloride
  • modified release verapamil

Statistics from Altmetric.com

A 58 year old, previously fit man presented with a 6 hour history of vomiting and lightheadedness. There was no preceding history of chest pain or breathlessness. The only medical history of note was chronic atrial fibrillation treated with digoxin and warfarin. Twenty hours prior to admission, he had sought a second cardiological opinion for his irregular heartbeat, and had been prescribed modified release verapamil 240 mg once daily, in addition to his previous medications for better ventricular rate control. He had taken the first dose 12 hours prior to presentation.

On admission, he was alert but his peripheries were cold and cyanosed. Radial pulse was feeble but regular, at a rate of 52/min. He was hypotensive at 85/40 mmHg, and jugular venous pressure was not raised. Systemic examination was otherwise unremarkable with specifically no evidence of heart failure, pericardial tamponade or obvious blood loss. ECG showed atrial fibrillation with ventricular rate of 44/min and chest x ray revealed moderate cardiomegaly with clear lung fields. Full blood count, electrolytes, and liver function tests were normal, but urea and creatinine were raised, at 13 mmol/l and 248 umol/l respectively (both had been normal 2 days earlier). Serum digoxin concentration was subtherapeutic at 0.6 μg/l. Both creatine phosphokinase and troponin I concentrations were normal.

The patient was initially managed with intravenous atropine 600 μg and intravenous colloids, without any change to his existing rhythm and blood pressure. Intermittent long pauses were then noticed on his rhythm strip, with a further drop in blood pressure. Temporary pacing was considered and urgent cardiological opinion was sought. Transthoracic echocardiography was performed immediately, which demonstrated globally poor left ventricle function without any evidence of pericardial tamponade. Acute aortic dissection was unlikely, based on a normal aortic root and abdominal aorta. Twelve months previously, his echocardiogram had shown good left ventricular function with normal cardiac dimensions.

Over the next 15 minutes, the patient deteriorated rapidly, becoming confused and less responsive with unrecordable SaO2 despite high flow oxygen. His blood pressure was also unrecordable and all major pulses became impalpable, even though the cardiac monitor showed a ventricular rate of 94/min. He was transferred immediately to the intensive therapy unit (ITU) for close monitoring, respiratory and inotropic support. Just before transfer to ITU, 10 ml of 10% calcium chloride was administered intravenously in view of the possibility of calcium channel blocker toxicity. Within a few minutes, he made a dramatic recovery. By the time of his arrival to ITU, he had a good volume radial pulse and a blood pressure of 110/70 mmHg, and was more alert and responsive. Cardiac index measurement was normal, and a repeat echocardiography showed much improved left ventricular contractility. The remainder of his hospital stay was uneventful. His renal function returned to normal and he was discharged 2 days later on digoxin and warfarin.

DISCUSSION

Verapamil is a non-dihydropyridine calcium channel blocker chemically related to the opium alkaloid, papaverine.1 It is used to treat hypertension, angina, and supraventricular dysrhythmias. It inhibits voltage dependent L-gated calcium channels, which leads to vascular smooth muscle relaxation with negative inotropic and chronotropic effects on the heart.2 It also acts indirectly to cause coronary artery dilatation and reduced myocardial oxygen demand. In response to vasodilatation, there is a baroreceptor mediated reflex increase in beta adrenergic tone.

This case illustrates undue sensitivity to the profound myocardial depressant effect of a therapeutic oral dose of modified release verapamil. The clinical features were typical of a non-dihydropyridine calcium channel blocker. Verapamil induced myocardial depression was not considered in the first instance as it was thought unlikely to have resulted from a single therapeutic dose of an oral modified release preparation.

Verapamil is known to increase the serum digoxin concentration and to potentiate digoxin induced atrioventricular block. However, digoxin concentration at presentation in our patient was subtherapeutic, and echocardiography during the profound hypotensive episode showed globally poor left ventricle function, which improved dramatically following intravenous injection of calcium chloride. These features could not be explained by an enhanced effect of digoxin, following interaction with verapamil.

Published reports describe cardiac arrest after the use of a single dose of intravenous verapamil when used to treat supraventricular dysrhythmias3 and a delayed severe hypotensive episode 12 hours after ingestion of an overdose of modified release verapamil.4 Refractory cardiogenic shock and complete heart block has been reported 2 days after a therapeutic dose of modified release verapamil with concomitant use of metoprolol. The patient remained hypotensive with complete heart block, even after multiple doses of intravenous atropine as well as high doses of inotropes such as dopamine and dobutamine. However, shortly after a dose of intravenous calcium chloride, the refractory hypotension and complete heart block resolved.5

CONCLUSION

The myocardial depressant effect of non-dihydropyridine calcium channel blockers (verapamil and diltiazem) should always be considered in patients taking these drugs who display high grade atrioventricular block, severe left ventricle dysfunction, or cardiogenic shock irrespective of dose or duration of treatment. Early treatment with 10 ml of 10% calcium chloride given intravenously is the key to management of such cases and can prove life saving.

REFERENCES

View Abstract

Footnotes

  • Competing interests: none declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.